Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 615, NWS Jackson, MS

July 30, 2003Scott County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 30, 2003, 2:40 PM CDT for Scott County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2003, 2:40 PM CDT (19:40 UTC)
Expired
Jul 30, 2003, 3:25 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Scott County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2171 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

503 
WUUS54 KJAN 301940
SVRJAN
MSC123-302025-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT WED JUL 30 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 325 PM CDT

* AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF FORKVILLE...OR ABOUT 11
  MILES NORTH OF MORTON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR FORKVILLE AT 245 PM CDT
  BE NEAR HARPERVILLE AT 310 PM CDT
  BE NEAR FOREST AT 320 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3257 8973 3242 8978 3230 8934 3254 8934

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:30 AM CDT, 11 hours 10 minutes earlier.

Area forecast discussion, Jul 30, 3:30 AM CDT, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT WED JUL 30 2003

MAIN FORECAST FOCUS FOR NEXT 7 DAYS WILL BE THE FRONTAL BOUNDARY
TAKING UP RESIDENCE ACROSS THE REGION UNDER A DIGGING GREAT LAKES
UPPER TROUGH AXIS. THE SEMI-PERMANENT FRONT WILL OSCILLATE N & S
THROUGH THE FIRST HALF OF NEXT WEEK AS SERIES OF SHORTWAVES ROTATE
THROUGH THE BASE OF THE GREAT LAKES TO TN VALLEY TROUGH. OUTFLOW
BOUNDARIES WILL EXTEND EVEN FARTHER S SO RAIN CHANCES WILL REMAIN
ABOVE NORMAL GOING INTO EARLY NEXT WEEK.

IN THE SHORT TERM...MCS COMPLEX IN SERN AR SETTING UP ANOTHER
BOUNDARY SWD ACROSS CWFA THIS MORNING. ADEQUATE MOISTURE DEPTH IN
TACT FOR PAST 24 HOURS AS PRECIPITABLE WATER VALUES NEAR 1.8-2.0.
TEMPS SHOULD BE DOWN A BIT FOR THE N HALF DUE TO CONVECTIVE CLOUD
DEBRIS. ETA NOT TOO BAD WITH CURRENT CONVECTION ALTHOUGH IT MAY BE A
LITTLE TOO FAR S WITH MAIN AXIS FOR THIS MORNING. MULTIPLE LEFT-OVER
BOUNDARIES FROM TUESDAY MAINLY ALONG AND E OF MS RIVER SO MUCH OF
CWFA SHOULD GET INVOLVED WITH SOME TSRA.

LOOK FOR THE ACTUAL COLD FRONT TO REMAIN ALONG I-40 AXIS TODAY WITH
MAIN OUTFLOW BOUNDARY ALONG HWY 82 CORRIDOR MAINTAINING SHOWERS AND
STORMS FOR NRN CWFA THIS MORNING. TSRA SHOULD EXPAND SWD THIS
AFTERNOON AND TONIGHT WITH PRIMARY FOCUS SHIFTING TO CENTRAL AND SRN
MS ON THURSDAY. THE FRONT COULD DIP INTO HWY 84 AXIS THURSDAY NIGHT
ALLOWING SOME BRIEF(12HRS) DRYING ON FRIDAY FOR MUCH OF CWFA WHEN
POPS SHOULD BE LOWEST. THE FRONT MOVES BACK NWD WITHIN THE CWFA
FRIDAY NIGHT/SATURDAY WHEN BETTER CHANCES FOR DECENT RAINFALL AGAIN
SHOULD EXIST.

INTO THE EXTENDED...THE MULTIPLE BOUNDARIES AND EXACT POSITION OF
THE FRONT OVER THE WEEKEND WILL REQUIRE KEEPING SCATTERED POPS IN
ALL ZONES. ERN CONUS TROUGH AXIS ATTACHED TO OH VALLEY CLOSED LOW
LATE IN THE WEEKEND SWINGS FRONT BACK SWD SUNDAY/MONDAY STALLING YET
AGAIN SOMEWHERE IN GULF STATES. IT APPEARS THAT ENSEMBLES...ECMWF
AND LATEST GFS STILL KEEP A WEAKENING ERN CONUS TROUGH IN TACT FOR
NEXT WEEK. SINCE WRN UPPER RIDGE CENTER SLOWLY SINKS SWD TOWARD
MEXICO...TEMPS SHOULD STAY NEAR CLIMATOLOGY MOST OF NEXT WEEK.

JAN TW 091/073 090/073 092 40534
    BBBBB 073/092 073/092 072/093 072/093 072 42043423232
MEI TT 091/073 090/072 092 40535
    BBBBB 071/092 072/092 072/093 072/093 072 42043423232

AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jul 30, 4:22 AM CDT, 10 hours 18 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
310922-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
422 AM CDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TODAY ACROSS PORTIONS
OF SOUTHEASTERN ARKANSAS...NORTHEASTERN LOUISIANA AND CENTRAL
MISSISSIPPI. THE STRONGER STORMS WILL BE LOCATED MAINLY NORTH OF
INTERSTATE 20.	GUSTY WINDS TO 40 MPH...FREQUENT LIGHTENING AND
PERIODS OF HEAVY RAIN ARE EXPECTED WITH THE STRONGER STORMS. A
FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING WIND
GUSTS TO 60 MPH.

A FRONTAL BOUNDARY SAGGING SOUTHEAST THROUGH THE AREA TODAY WILL
SERVE AS A FOCUS FOR AFTERNOON THUNDERSTORM ACTIVITY. A WAVE
MOVING ALONG THE BOUNDARY ALONG WITH INSTABILITY ASSOCIATED WITH
DAILY HEATING WILL SERVE  FORCING MECHANISMS THAT WILL ENABLE THE
STRONG STORMS TO DEVELOP. THE PRESENCE OF MODERATE FLOW IN THE
LOWER AND MIDDLE LEVELS AND RELATIVELY FAVORABLE UPPER LEVEL JET
POSITIONING WILL ENABLE A FEW OF THE STORMS NORTH OF INTERSTATE
20 TO BRIEFLY BECOME SEVERE. HOWEVER...THE THUNDERSTORM
DEVELOPMENT COULD BE DELAYED UNTIL AFTERNOON IN THE NORTH DUE TO
THE PRESENCE OF A CIRRUS SHIELD IN THE MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...DAYS TWO AND THREE...THURSDAY AND FRIDAY...
SCATTERED STRONG THUNDERSTORMS WITH ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL MISSISSIPPI AND EAST
CENTRAL LOUISIANA THURSDAY AFTERNOON...MAINLY SOUTH OF INTERSTATE
20. WIND GUSTS TO 40 MPH...FREQUENT LIGHTENING AND PERIODS OF
HEAVY RAIN ARE EXPECTED WITH THE PASSAGE OF THE STORMS. A FEW OF
THE THUNDERSTORMS COULD BECOME SEVERE.

AS THE FRONTAL BOUNDARY CONTINUES TO SLOWLY MOVE TO THE
SOUTHEAST...ANOTHER WAVE WILL PROPAGATE EASTWARD ALONG THE
BOUNDARY. LOWER AND MIDDLE LEVEL WIND FLOWS WILL AGAIN INCREASE
TO MODERATE SPEEDS. HOWEVER...UPPER LEVEL JET POSITIONING IS
EXPECTED TO BE SLIGHTLY OUT OF ALIGNMENT. SO ORGANIZED SEVERE
WEATHER ACTIVITY IS NOT EXPECTED...ONLY ISOLATED WITH THE MAIN
THREAT BEING WIND GUSTS.

...DAYS FOUR THROUGH SEVEN...SATURDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:00 PM CDTSevere Thunderstorm WarningJANJones30 min
Jul 30, 2:45 PM CDTSevere Thunderstorm WarningJANNeshoba45 min
Jul 30, 3:02 PM CDTSevere Thunderstorm WarningJANForrest28 min
Jul 30, 3:12 PM CDTSevere Thunderstorm WarningJANWebster28 min
Jul 30, 3:50 PM CDTSevere Thunderstorm WarningJANMontgomery45 min
Jul 30, 4:16 PM CDTSevere Thunderstorm WarningJANBolivar44 min
Jul 30, 4:31 PM CDTSevere Thunderstorm WarningJANOktibbeha39 min
Jul 30, 6:51 PM CDTSevere Thunderstorm WarningJANSimpson59 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.